Illinois, 2009

Flash Flooding and Hail in Illinois, July 27 to 28, 2009

July 27 to 28, 2009 · NWS DVN · 8 events in 4 counties and zones

A line of heavy rain-producing thunderstorms dropped southward through parts of northwest Illinois during the evening hours of July 27 and early morning hours of July 28. A few of the storms produced wind gust up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of heavy rain-producing thunderstorms dropped southward through parts of northwest Illinois during the evening hours of July 27 and early morning hours of July 28. A few of the storms produced wind gust up to 60 mph. The heavy rains associated with the storms resulted in some flash flooding in Carroll and Whiteside Counties. In addition, some non-severe hail fell near Savanna, IL around 940 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 1:59 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 1:59 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT MON JUL 27 2009

.SYNOPSIS...
SFC LOW SOUTH OF KMSP WITH COLD FRONT EXTENDING SWWD NEAR A LINE FROM
ALGONA IA TO SIOUX CITY IA TO NORTH PLATTE NE. AIRMASS MODERATE TO
STRONGLY UNSTABLE AHEAD OF FRONT AND SFC LOW WITH SBCAPES RANGING FROM
1500-3000 J/KG AND LI/S OF -3 TO -7 WITH GREATEST INSTABILITY LOCATED
ACROSS NORTHERN CWA AND AREAS FURTHER N/W. CONVECTION WAS DEVELOPING
JUST DOWNSTREAM OF SFC LOW ACROSS WESTERN WI... AND VIGOROUS SHORTWAVE
OVER NORTHWEST WI DENOTED BY PRONOUNCED DRYING IN WATER VAPOR
IMAGERY. UPPER LOW WAS CHURNING OVER FAR EASTERN MANITOBA AND WESTERN
ONTARIO WITH AREA REMAINING IN NORTHWEST FLOW WITH MANY IMPULSES
WORKING E/SE IN THE FLOW. OTHER MORE NOTABLE WAVES WERE LOCATED OVER
SOUTHEAST NE AND ASSOCIATED WITH BAND OF SHRA INTO SOUTHWEST IA WITH
NEWLY DEVELOPED CONVECTION OVER KS. MUCH STRONGER WAVE WAS DIVING DOWN
BASE OF LONGWAVE TROUGH AND PASSING ACROSS THE NORTHERN ROCKIES.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
MAIN CHALLENGE IS POPS THROUGH THE PERIOD AND SEVERE WX POTENTIAL
MAINLY THIS EVE. SHORT FUSE METHOD SUGGESTS MORE WIDESPREAD AND
ORGANIZED SEVERE CONVECTION WILL RESIDE JUST NORTH OF CWA AHEAD OF
SFC LOW FROM FAR SOUTHEAST MN THROUGH SOUTHERN WI IN ZONE OF
MID LEVEL DRYING AND STRONGER SHEAR WITH ATTENDANT MID LEVEL
SHORTWAVE. ADDITIONAL CONVECTIVE DEVELOPMENT POSSIBLE ALONG THE
FRONT BUT CONVERGENCE DIMINSHING WITH FLOW VEERING TO WESTERLY JUST
AHEAD OF BOUNDARY... AND SO COVERAGE MAY BE MORE SCTD. HIGHEST POPS
FOR THIS EVE WILL BE ACROSS THE NORTH. SUFFICIENT SHEAR (0-6KM OF 30
KTS) AND INSTABILITY TO SUPPORT SEVERE POTENTIAL WITH ANY STORMS
THAT SHOULD DEVELOP. BEYOND THIS EVE... PCPN CHCS WILL EXIST AHEAD
OF THE FRONT... JUST UNSURE ABOUT COVERAGE AS VARYING SIGNALS EXIST
AMONG MODELS. EXPECT THOUGH BEST PCPN CHCS OVERNIGHT INTO TUE WILL
BE FOCUSED SOUTHERN 1/2.   ..05..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
NOT MUCH DIFFERENCE IN THE LONG TERM CHALLENGES TODAY FROM THE
PREVIOUS SEVERAL DAYS.  UPPER LOW REMAINS ANCHORED OVER THE EASTERN
PROVINCES...WITH A STREAM OF WAVES IN NORTHWEST FLOW OVER THE UPPER
MIDWEST.  OVERALL CONFIDENCE REMAINS LOW BEYOND 72 HOURS AND TIMING
WAVES AND BOUNDARIES IS KEY.

BY TUESDAY NIGHT THE FRONT HAS CLEARED THE AREA AND PAVES THE WAY
FOR A NICE DAY WEDNESDAY.  GFS PERSISTS IN BRINGING ANOTHER FRONT
THROUGH THURSDAY.  WHILE IT STILL APPEARS OVERDONE...IT IS THE ONLY
MODEL THAT HAS CONSISTENTLY BROUGHT A BOUNDARY INTO THE AREA
THURSDAY. NAM AND ECMWF HAVE NOW MOVED INTO AGREEMENT WITH THE GFS
AND WILL FAVOR THE GENERAL GFS SOLUTION FOR THURSDAY THROUGH THE
WEEKEND.  850 MB THERMAL TROUGH OVER UPPER MISSISSIPPI VALLEY ON
THURSDAY SUGGESTS A COOLER DAY AND HAVE TRENDED TEMPS DOWN.

WITH NO SIGNIFICANT CHANGE EXPECTED TO THE UPPER PATTERN...THE NEXT
FRONT IS ON TAP FOR SATURDAY INTO SUNDAY.  WILL KEEP CHANCE POPS FOR
NOW UNTIL DETAILS CAN BE RESOLVED.   ..33..

&&

.AVIATION...
SFC LOW OVER SOUTHEAST MN WILL MOVE E/SE TONIGHT SENDING A COLD FRONT
ACROSS THE TERMINALS LATER THIS EVE INTO EARLY TUE MORNING. GUSTY
SOUTHWEST WINDS TO VEER TO DIMINISH AOB 10 KTS WHILE VEERING TO THE
NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND WITH
THE FRONT WHERE POTENTIAL EXISTS FOR PERIOD OF MVFR CONDITIONS WITH
PCPN. PCPN CHCS GRADUALLY DIMINISH OVERNIGHT INTO TUE FROM NORTH TO
SOUTH ACROSS TERMINALS WITH PASSAGE OF SFC AND H85 FRONTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/33
Hazardous weather outlook, Jul 27, 2:53 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT MON JUL 27 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
353 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING NORTH OF A LINE FROM MOUNT PLEASANT IOWA TO GENESEO
ILLINOIS.

ISOLATED TO SCATTERED THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE
ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS LATE THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...
MAINLY ALONG AND NORTH OF HIGHWAY 20 UNTIL SUNSET. THE PRIMARY THREATS
WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 60 MPH.

THUNDERSTORMS OVERNIGHT ARE NOT EXPECTED TO BE SEVERE...BUT MAY
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA TUESDAY THROUGH TUESDAY NIGHT...IN CONJUNCTION WITH A SLOW
MOVING COLD FRONT. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVERNIGHT WEDNESDAY NIGHT
INTO THURSDAY...AND AGAIN AS ANOTHER FRONT IS FORECAST TO MOVE
THROUGH DURING THE WEEKEND. AT THIS TIME SEVERE STORMS ARE NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING FOR
PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS.

In the hours before

Local storm report, Jul 27, 2:39 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     COLONA                  41.49N 90.35W
07/24/2009                   HENRY              IL   LAW ENFORCEMENT

            TREE BLOWN DOWN BY WIND FELL ON A VAN CAUSING AN INJURY
            TO AN OCCUPANT REQUIRING TRANSPORT TO THE HOSPITAL.

&&

WOLF

The radar

The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 27, 7:55 PM CST
Where
Jo Daviess County, 3.29 mi NW of Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -90.050

Wind gusts were estimated to be 50 to 60 mph about 3 miles northwest of Stockton, IL at 855 pm July 27.

Thunderstorm Wind, Stephenson

When
July 27, 8:20 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.290, -89.630

Wind gusts were estimated to be 60 mph in Freeport, IL around 920 pm July 27. This report was relayed by a local media station.

Thunderstorm Wind, Stephenson

When
July 27, 8:20 PM CST
Where
Stephenson County, 1.85 mi NNE of Freeport Albertus Ar to 0.44 mi ENE of Freeport Albertus Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
42.276, -89.573

Wind gusts estimated to be 70 mph blew down about 10 trees at the Manus residence on S. Hollywood Drive on the south end of Freeport, IL around 920 pm July 27.

Flash Flood, Stephenson

When
July 27, 8:20 PM CST to 11:00 PM CST
Where
Stephenson County, 1.01 mi NW of Freeport to 0.89 mi NW of Freeport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.291, -89.634

Heavy rains caused some flash flooding of some streets in Freeport, IL during the late evening hours of July 27. Several traffic signals were disabled.

Hail, Carroll

When
July 27, 8:40 PM CST
Where
Carroll County, 1.47 mi NNE of Savanna
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.100, -90.140

Thunderstorm Wind, Carroll

When
July 27, 8:44 PM CST
Where
Carroll County, 0.51 mi E of Shannon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -89.720

Wind gusts were estimated to be 50 to 60 mph about 1 mile east northeast of Shannon, IL at 944 pm July 27.

Flash Flood, Carroll

When
July 27, 9:23 PM CST to July 28, 2:00 AM CST
Where
Carroll County, 5.06 mi WNW of Mt Carroll to 2.92 mi NW of Wacker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.130, -90.070

Heavy rains resulted in flash flooding near Mount Carroll, IL during the evening hours of July 27 and the early morning hours of July 28. Roads were closed due to the high water. In particular, Scenic Bluff Road was barricaded by law enforcement officials around 1023 pm.

Flash Flood, Whiteside

When
July 27, 10:24 PM CST to July 28, 2:00 AM CST
Where
Whiteside County, 0.69 mi N of Fulton to 1.93 mi SSW of Fulton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.880, -90.170

Heavy rains resulted in flash flooding in Fulton, IL during the evening hours of July 27 and the early morning hours of July 28. Some intersections in town were flooded around 1124 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189289, 189291, 191648, 191653, 189292, 189293, 189300, 189308.